Flash Flood, Jefferson
- When
- July 12, 4:00 PM EST to 6:30 PM EST
- Where
- Jefferson County, Theresa
- Property damage
- $25,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 43.999, -76.052 (the zone’s center; the record gives no point)
A nearly stationary thunderstorm dropped nearly three inches of rain in less than two hour in eastern Jefferson county. In the Town of Theresa, portions of County Routes 136 and 15 were washed out.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A nearly stationary thunderstorm dropped nearly three inches of rain in less than two hour in eastern Jefferson county. In the Town of Theresa, portions of County Routes 136 and 15 were washed out.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 12, 1:22 PM EST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 222 PM EDT MON JUL 12 2004 .SHORT TERM (TONIGHT THROUGH WEDNESDAY)... WEAK SFC TROF LYING WNW-ESE FROM NEAR DETROIT TO PHILLY HAS BEEN FOCUS OF TRAINING CONVECTION SO FAR TODAY. MOST OF THIS ACTIVITY HAS STAYED SOUTH OF OUR REGION...BUT ANOTHER AREA FOCUSED ON A WEAK SFC BOUNDARY ACROSS CNTRL NY AND NRN FINGER LAKES WITH LOCAL ONE TO TWO INCH TOTALS. THIS ACTIVITY WEAKENING ATTM...LEAVING ISOLATED CELLS UP NEAR ST LAWR VALLEY ALONG EDGE OF SUNSHINE WITH MORE SFC HEATING. WEAK SFC LOW OVER SE MICH WILL DRIFT ACROSS WRN NY THIS EVENING AND LIE OVER NJ OR ERN NY ON TUES...ALLOWING WEAK RIDGING TO BUILD INTO WEST ON TUES. WILL CARRY CHC/SCATD POPS IN WEST THIS EVENING WITH POSSIBLITY OF ACTIVITY FIRING UP ON PREVIOUS BOUNDARIES AND WITH MORE SUNSHINE LATER THIS AFTERNOON...MORE BOUNDARIES WILL GET ESTABLISHED AND WITH DEW PTS NEAR 70...ANYTHING POSSIBLE. WILL HOLD ONTO CHC POPS EAST OVERNIGHT BUT DROP WEST BACK TO 20 POPS LATER BUT ADD PATCHY FOG ALL AREAS...EXTENSIVE IN SRN TIER. TUES A TOUGH CALL. WE WILL BE IN A COL BTWN SYSTEMS...CAPES AND LIS IMPRESSIVE IN AFTERNOON...BUT MODEL POPS ALL VERY LOW AND DONT REALLY SEE A TRIGGER WITH PLENTY OF CLOUDS...PERHAPS SOME SUN IN WEST IN AFTERNOON MAY BE ENOUGH FOR ISOLD STORMS ON ANY LAKE BREEZE BOUNDARIES BUT FEEL POP THREAT IS ISOLD AT BEST...WILL CARRY 20 POPS IN WEST...AND HOLD 30 POPS IN EAST CLOSER TO OLD FRONT AND THIS MAY BE IN MORNING IF AT ALL. 850 TEMPS NEAR 16C SO WE SHOULD REACH 80 OR A BIT BETTER EVEN WITH LIMITED SUN. THEN OUR MAJOR PLAYER OF THE WEEK MOVES IN...A HUGE ANOMALOUSLY STRONG UPPER LOW FOR MID JULY WHICH WILL GET ESTABLISHED NORTH OF THE LAKES ON WED AND SLIDE DOWN TO LK ONTARIO BY EARLY FRI BEFORE SLOWLY PULLING OFF NEW ENG ON SAT. GFS AND ETA IN GOOD AGREEMENT IN BRINGING INITIAL COLD FRONT THRU BUF AT ABOUT 12Z WED AND TO ART BY 18Z. GOOD WIND FIELDS AND LIFT JUST AHEAD OF FRONT SO ANY STORMS COULD GET FRISKY. WILL BRING LIKELY POPS INTO FAR WEST AFT MDNT TUES NT AND CHC POPS TO GEN VALLEY LATE. THERE SHOULD BE SOMEWHAT OF A DRY SLOT FOR SEVERAL HOURS WED FOLLOWING FRONT BEFORE BACKWASH/WRAPAROUND MOVES IN WED NT AND THURS... SO DESPITE LIKELY POPS FOR WED ALL AREAS...WILL PLAY GRIDS TO HIGHLITE MORNING WEST AND MIDDAY/AFTERNOON EAST. TEMPS STILL MILD ON WED. && .LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)... AS NOTED IN SHORT TERM SECTION...WE WILL BE PLAGUED WITH UPPER LOW FOR FIRST PART OF THIS PERIOD. WORST WX SHOULD BE THURS/THURS NT IN WRAPAROUND...WILL GO WITH HIGH LIKELY POPS (KEEPING THUNDER THREAT DURING DAY TOO) AND TEMPS ONLY IN UPPER 60S FOR THURS MAXES. 12Z GFS JUST SLIGHTLY FASTER IN PULLING SYSTEM OUT AND HPC AGREES...WILL IMPROVE CONDITIONS SLOWLY FROM CHC WEST TO LOW LIKELY EAST ON FRI...CHC FRI NT EAST...THEN DRY FOR SATURDAY. 12Z GFS DOES SHOW A COMPLEX DIVING SOUTH OF US SATURDAY. WILL FOLLOW HPC GRAPHICS FOR FURTHER EXTENDED...SHOWING WEAK FROPA SAT NT SO WILL INSERT CHC POPS THEN...LEAVING SAT AND SUN DRY. STILL A BIT COOL SAT BUT SEAS TEMPS RETURN FOR SUNDAY AND MONDAY. && .AVIATION... MOIST AIR MASS WILL CONTINUE OVERNIGHT. DEW POINTS ARE IN THE UPPER 60S TO LOWER 70S THROUGHOUT THE GREAT LAKES...AND THE VISIBLE SATELLITE IMAGES SHOW DIMINISHING CLOUD COVER IN MANY SPOTS OVER SOUTHWEST ONTARIO AND SOUTHEAST MICHIGAN. LEFTOVER SHOWERS WILL GIVE WAY TO DIMINISHING CHANCES OF PRECIPITATION AND THE AVIATION PROBLEM FOR THE OVERNIGHT HOURS WILL BE STRATUS AND FOG. RH PROGS OVERNIGHT INDICATE RELATIVELY LOW MOISTURE ABOVE THE BOUNDARY LAYER IN MOST OF WESTERN NEW YORK DEVELOPING BY 06Z...WITH CONSIDERABLE MOISTURE REMAINING IN THE BOUNDARY LAYER. WINDS WILL BE LIGHT OVERNIGHT IN THE SLACK GRADIENT. SCATTERING OF CLOUDS...EXPECTED FOR A PERIOD OVERNIGHT ESPECIALLY IN THE WESTERN TWO-THIRDS OF THE FORECAST AREA...WILL ALLOW TEMPERATURES TO DROP AND SHOULD RESULT IN THE DEVELOPMENT OF STRATUS AND FOG. IFR CONDITIONS FORECAST THROUGH THE OVERNIGHT AND EARLY MORNING HOURS OF TUESDAY AT MOST TAF SITES... WITH SLIGHTLY HIGHER CEILINGS AND VISIBILITIES AT ART WHERE THE MID-LEVEL MOISTURE REMAINS HIGHER LONGER...AND THE ETA BUFKIT FOG PARAMETERS SHOW LESS OF A TENDENCY FOR FOG THAN AT THE OTHER TAF SITES. FOG SHOULD LIFT INTO STRATUS EARLY TUESDAY AND THEN RESULT IN MVFR CU/SC BY TUESDAY AFTERNOON WITH SOME SCATTERED AREAS DEVELOPING ESPECIALLY WESTERN TAFS AROUND 16Z TO 18Z. && .HYDROWISE... TODAYS QPF WAS AN INCH OR SO ALONG SRN TIERS ALLEG BASIN BUT GENERALLY LESS THAN 0.25 INCH ELSEWHERE IN MAJOR BASINS. EXCEPTION WAS WAYNE/ERN MONROE/NRN ONTARIO COUNTIES WHICH ALSO SAW AN INCH OR MORE. VERY ISOLD STORMS OVER JEFF CO WITH MUCH MORE. MAJOR QPF SHOULD BE OVER BY 00Z TONIGHT. && THATS IT FROM THE BUF THIS AFTERNOON. GRIDS UPDATED AND POSTED. ZONES ON STREET BY 333. REST OF PRODUCTS TO FOLLOW SHORTLY. TAKE IT EASY. .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. SHORT TERM/LONG TERM/HYDRO...MCLAUGHLIN AVIATION/MARINE...DJF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 537 AM EDT MON JUL 12 2004 NYZ001>008-010>014-019>021-085-121137- ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON- MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO- SOUTHERN ERIE-WAYNE-WYOMING- 537 AM EDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE... NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/BUF/ TMA
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414167.